MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 08/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E3 - occupation: trauma program director, rn, msn, tcrn.G4 - pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the obturator was inadvertently left inside of the catheter included in the wayne pneumothorax tray following chest tube placement in a 22-year-old male trauma patient.The patient was taken to interventional radiology (ir) for a chest tube placement procedure; however, it was reported that the pneumothorax persisted despite treatment.During a replacement procedure on (b)(6) 2023, it was discovered that the obturator had been retained in the original chest tube.The ir nurse noted that prior to the start of the initial placement procedure, the obturator was already in place and likely never removed.It was later reported that the chest tube could be luer locked onto suction with the obturator in place, most likely leading to the technical error by the trauma surgeon.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation.It was reported that the straightening obturator in a wayne pneumothorax tray was retained in the catheter after completion of the procedure.The device was placed in the patient by a trauma surgeon for treatment of a pneumothorax.However, after the device was placed the pneumothorax persisted.The patient was sent to interventional radiology (ir) to have the device replaced.At this time, the ir nurse identified that the straightening obturator was retained in the catheter.The event also resulted in prolonged hospitalization for the patient.No other adverse events were reported.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.A document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify any potential non-conformances prior to distribution.A review of the dhr for the reported complaint device lot and related sub-assembly lots revealed no recorded non-conformances.A complaint history search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook reviewed product labeling.This product is supplied with an instructions for use (ifu) pamphlet, c_t_waynemod_rev5.Instructions for use: 7.) attach plastic three-way stopcock to the catheter obturator.Fully straighten the curved catheter tip by advancing the catheter obturator.When fully advanced, attach the obturator to the catheter via the luer lock connection.8.) advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last side hole.9.) remove the wire guide and catheter obturator.Attach catheter to connecting tube with stopcock and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.Do not connect catheter directly to wall suction.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.Based on the information provided, no device return, and the results of the investigation, the cause for this event is failure to follow the ifu.The product labeling states that once the catheter is placed, the obturator should be removed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
WAYNE PNEUMOTHORAX TRAY
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17760010
Report Number1820334-2023-01248
Device Sequence Number15256411
Product Code JOL
UDI-Device Identifier00827002565371
UDI-Public(01)00827002565371(17)250403(10)15504623
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/03/2025
Device Model NumberN/A
Device Catalogue NumberC-UTPTY-1400-WAYNE-112497-IMH
Device Lot Number15504623
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 09/01/2023
Supplement Date Received by Manufacturer03/12/2024
Initial Report FDA Received Date09/15/2023
Supplement Report FDA Received Date04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Life Threatening;
Patient Age22 YR
Patient SexMale
Patient Weight57 KG